Clinician Question: What should my patient do if she vomits after taking her birth control pill?
Contraceptive Pearl Answer:
Great question! Vomiting less than 3 hours after swallowing a pill = a missed pill, and should be handled the same way as a pill that the patient forgot to take.
For patients who began taking the pill recently:
Persistent nausea that begins soon after your patient starts taking birth control pills is most likely caused by the pill itself. What’s the best way to deal with this?
First, rule out pregnancy. Next, suggest that your patient try one or more of the following options to alleviate nausea:
– Take an antiemetic prior to ingestion.
– Take the pill with a meal.
– Take the pill at bedtime.
– Switch to a pill with a lower estrogen dose.
– Switch to a progestin-only pill (mini-pill).
If nausea persists, your patient should consider switching to an alternate contraceptive method.
For patients who have been taking the pill for an extended period of time:
In this case, nausea may be caused by factors unrelated to the pill (gastroenteritis, medication, alcohol, etc.). If nausea persists, try one or more of the strategies above.
We appreciate your feedback! Please write us at firstname.lastname@example.org with any questions, comments or additional resources to add to our list.
Zieman M, Hatcher RA et al. A Pocket Guide to Managing Contraception. Tiger, Georgia: Bridging the Gap Foundation, 2012.
Hatcher RA, Trussell J, Stewart F et all. Contraceptive Technology: seventeenth revised edition. New York: Ardent Media Inc.; 1998.
The Reproductive Health Access Project does not accept funding from pharmaceutical companies. We do not promote specific brands of medication or contraception. The information in the Contraceptive Pearls is unbiased, based on science alone.